Nebraska, 2021

Damaging Wind in Nebraska, July 25, 2021

July 25, 2021 · NWS GID · 1 event in 1 county or zone

Isolated severe wind gust in Nuckolls County during the early morning hours on July 25, 2021. Scattered to widespread showers and thunderstorms blossomed during the overnight and early morning hours of July 24-25 across a large portion of south central Nebraska between I-80 and the KS/NE state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated severe wind gust in Nuckolls County during the early morning hours on July 25, 2021. Scattered to widespread showers and thunderstorms blossomed during the overnight and early morning hours of July 24-25 across a large portion of south central Nebraska between I-80 and the KS/NE state line. The majority of this activity remained sub-severe, with the primary concern being heavy rain due to high rain rates and slow moving/training cells. However, a lone severe wind gust was reported near Bostwick in Nuckolls County between 5-6AM CDT. No wind damage was reported with this activity. As mentioned above, heavy rain and flash flooding was actually a greater concern owing to observed rainfall amounts of 3 inches or more, with heaviest amounts from Hwy 6 south to the state line. Luckily, antecedent dry conditions likely helped to minimize flooding impacts to usual short-term.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 25, 12:31 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 25, 12:31 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
131 AM CDT Sun Jul 25 2021

...Aviation Update...

.DISCUSSION...(This evening through Saturday)
Issued at 323 PM CDT Sat Jul 24 2021

Satellite and observations show a band of clouds through the central
part of the forecast area this afternoon. The band has been
narrowing during the day and is not moving south as quickly as it
was. The showers/sprinkles have moved out of the area. Temperatures
under the band of clouds has been cooler than the areas in sunshine.

There is a weak cold front/boundary that has been sagging to the
south during the day. The front is in the vicinity of the
Kansas/Nebraska state line at this time. Other than a wind shift,
there really is not much difference due to the front. Temperatures
are actually cooler due to the cloud cover than the front. There is
a weak upper level wave that is expected to move through the area
this evening. Models have at least a little convection that develops
in the vicinity of the front as the wave moves through. There is
already some cumulus that is developing due to the heating in north
central Kansas. The combination of the front, the wave and daytime
heating could be enough to get things going late this afternoon and
as the wave moves through this evening, expect it to keep going with
at least some isolated to scattered showers and thunderstorms. The
extent of the precipitation should remain mainly in north central
Kansas, barely spilling over into extreme southern Nebraska.

There is a very weak upper level wave that moves through the area on
Sunday. Have kept some PoPs in the southern part of the forecast
area which is closest to the front/boundary that stalls and weakens
further in the far southern part of the area. Sunday night into
Monday morning is a little bit of a challenge. There are a couple of
weak waves that move through but timing them is a little off. Have
kept the chances for Sunday night into Monday morning, but the
chances are fairly low.

Monday through Thursday the upper level ridge builds across the
area. Temperatures will be on the rise and heat index values will be
a concern. The warmest day at this time appears to be Wednesday.

Later on Thursday another weak front moves through the area.
Temperatures will be a little cooler, but still be above normal for
this time of year. There is also an upper level wave that moves
through and there are some small chances for showers and
thunderstorms.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 131 AM CDT Sun Jul 25 2021

Ceiling/visibility/precipitation:
By far the main issue (and also uncertainty) comes right away this
morning through these first 9 hours or so, as confidence is at least
medium that especially KGRI and perhaps also KEAR will see
shallow fog development and resultant reduced visibility. However,
passing high clouds from weak convection only 20-60 miles to the
southwest (as of this writing) could be a complicating and
possibly mitigating factor to fog development. That being said,
have opted to introduce gradually deteriorating visbility early
this morning, with MVFR/IFR the most likely prevailing condition
especially between 10-14Z, but with a TEMPO group at KGRI as low
as LIFR. Of course, at least brief VLIFR in dense fog (1/4SM)
cannot be ruled out, but did not have enough confidence to
formally advertise this. Once any potential morning fog
lifts/burns off, confidence is relatively high in VFR
visibility/ceiling through the remainder of the period with only
varying degrees of mid-high level clouds. As for
precipitation/thunderstorm chances, later TAFs may have to
consider at least a "vicinity" (VCTS) to account for possible
activity in the nearby area at some point today (mainly during the
daylight hours), but have left out for now as most models keep
the brunt of convection at least slightly south of both KGRI/KEAR.

Winds:
Assuming no convective influences, winds appear much more
straightforward than visibility etc. In short, a very
light/variable direction regime will prevail early this morning
before giving way to a somewhat steadier southeasterly breeze
during the day, but only near-to-below 10KT. Late in the period
Sunday evening, direction will shift more southerly but remain
fairly light.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...JCB
AVIATION...Pfannkuch
Hazardous weather outlook, Jul 25, 3:17 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
417 AM CDT Sun Jul 25 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
417 AM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Through around 9 or 10 AM, areas of fog could reduce visibility
below 1 mile in parts of the area, with localized dense fog
reducing visibility to one-quarter mile also possible. Fog is
most favored within Nebraska counties along and north of
Interstate 80.

Isolated to scattered thunderstorms are likely today into tonight,
especially within counties along and south of Interstate 80, and
including north central Kansas. There is considerable uncertainty
regarding exactly how storms will play out, as there could be
more than one round, with one focused this morning and perhaps
another this afternoon into this evening. Although widespread
severe storms are unlikely, a few could be strong to marginally
severe, capable of producing wind gusts up to around 60 MPH and
hail up to around quarter size. Perhaps the bigger issue will be
localized heavy rainfall, with various spots likely picking up at
least 1 to 2 inches of rain in a short time, which could result in
mainly minor flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A small chance of thunderstorms lingers past sunrise Monday
morning for areas mainly near and south of the Nebraska-Kansas
border. Beyond that, the next thunderstorm chances do not arrive
until the Thursday night through Saturday time frame.

The biggest weather concern over the next week will be prolonged
stretch of hot temperatures. Each afternoon from Tuesday through
Saturday is expected to feature heat index values of at least 100
degrees across parts of the outlook area, with the overall highest
heat indices around 105 degrees concentrated Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of hail,
wind gusts over 50 MPH and localized flooding that might occur
today into tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jul 25, 2:27 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
327 AM CDT Sun Jul 25 2021

NEZ082-083-250900-
Harlan NE-Furnas NE-
327 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FURNAS AND
NORTHWESTERN HARLAN COUNTIES UNTIL 400 AM CDT...

At 327 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oxford, or 16 miles southwest of Holdrege, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Harlan
and northeastern Furnas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

LAT...LON 4035 9978 4035 9931 4013 9935 4022 9979
TIME...MOT...LOC 0827Z 275DEG 13KT 4029 9961

ADP
Special weather statement, Jul 25, 3:06 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
406 AM CDT Sun Jul 25 2021

NEZ072-082-250930-
Gosper NE-Furnas NE-
406 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSPER AND
NORTHEASTERN FURNAS COUNTIES UNTIL 430 AM CDT...

At 406 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Arapahoe, or 23 miles west of Holdrege, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Gosper
and northeastern Furnas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4044 9991 4049 9965 4035 9964 4035 9963
      4026 9963 4032 9991
TIME...MOT...LOC 0906Z 266DEG 11KT 4038 9981

ADP
Special weather statement, Jul 25, 4:09 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
509 AM CDT Sun Jul 25 2021

NEZ086-251045-
Nuckolls NE-
509 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NUCKOLLS COUNTY
UNTIL 545 AM CDT...

At 508 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawrence to near Bostwick. Movement was
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Bostwick around 520 AM CDT.

Other locations in the path of these storms include Nelson, Superior,
Hardy and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9815 4003 9827 4025 9827 4027 9795
      4000 9793
TIME...MOT...LOC 1008Z 287DEG 14KT 4024 9819 4007 9823

ADP

The radar

The Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 10:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nuckolls

When
July 25, 4:21 AM CST
Where
Nuckolls County, 7 mi NNW of Bostwick
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.144, -98.231

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968517.